Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 42, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 26, 1997, 9:39 PM CDT for Bryan County, Marshall County, Oklahoma. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 9:39 PM CDT (02:39 UTC)
- Expired
- May 26, 1997, 10:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bryan County, OK, Marshall County, OK
The radar
The Norman radar (KTLX), 161 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 9:41 PM CDT | Tornado F0 | Little City, OK | Tornado reported by Oklahoma Highway Patrol. No reported damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6721 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 18.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 270243
TOROKC
OKC013-095-270315-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT MON MAY 26 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
NORTHWEST BRYAN AND NORTHEAST MARSHALL
INCLUDING THE FOLLOWING LOCATIONS
DURANT...LAKE TEXOMA...LITTLE CITY...MEAD...SILO...COBB...AND BROWN
THE STORM WAS MOVING EAST AT 25 MPH.
DOPPLER RADAR STRONGLY INDICATED THE PRESENCE OF THIS TORNADO 5 MILES
EAST OF MADILL. EMERGENCY MANAGEMENT OFFICIALS REPORTED SEVERAL
SIGHTINGS OF THE TORNADO NEAR MADILL BETWEEN 910 AND 920 PM.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW. IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. LEAVE MOBILE HOMES FOR A REINFORCED STORM SHELTER.
STAY AWAY FROM WINDOWSd AND ABANDON VEHICLES.
LAT...LON 3393 9635 3403 9676 3416 9671 3411 9632
WRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:50 PM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, May 26, 3:50 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT MON MAY 26 1997 MODELS IN GNRL AGREEMENT...WITH NGM AND RUC HAVING BEST TIME WITH SFC LOW MOVING NEWD ACRS CNTRL OK. ETA KEEPS LOW MOVG ACRS RED RVR. TRICK THIS PKG WL BE POPS. NOTHING HAPPENING YET AND THINK BEST CHC FOR WDSPRD CONVECTION WL BE ACRS NERN PTN OF FA AND AREAS TO THE NORTH AND EAST. WL PUT IN SLGT CHC TO CHC POPS ACRS NRN...CNTRL AND SERN ZNS. FEEL SLGT CHC POPS WARRENTED ACRS NWRN OK WITH PROX TO SWRN KS ACTIVITY AND SPC WATCH. WITH MAIN WAVE COMING THRU TUES AND TUES NIGHT...WL LEAVE AT LEAST CHEAP SLGT CHC POPS ACRS CNTRL AND ERN ZNS AS MSTR IS NOT TOTALLY GONE. TEMPS WL COOL DOWN OVR NEXT FEW DAYS BEFORE WARM UP IN LATE WEEK. WL GO CLOSER TO FWC GUID DUE TO FAN BIAS. FCSTID = 11 OKC 63 80 58 77 / 20 20 20 10 HBR 57 82 56 80 / 20 10 10 0 SPS 62 85 59 81 / 10 10 10 10 GAG 53 74 51 78 / 20 10 10 0 PNC 63 79 59 77 / 30 20 20 10 DUA 66 86 61 80 / 30 20 30 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 26, 6:50 PM CDT, 2 hours 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 1 N CROMWELL OK TORNADO
05/26/97 SEMINOLE
FMLocal storm report, May 26, 6:51 PM CDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
x ....COUNTY LOCATION....
0645 PM 1 N CROMWELL OK TORNADO
05/26/97 SEMINOLE
FMLocal storm report, May 26, 8:16 PM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
815 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM STONEWALL OK 0.75 INCH HAIL
05/26/97 PONTOTOC
FMLocal storm report, May 26, 8:23 PM CDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
825 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM 4 E ADA OK 1.00 INCH HAIL
05/26/97 PONTOTOC
FMLocal storm report, May 26, 8:34 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0829 PM 1 NE ALLEN OK 1.75 INCH HAIL
05/26/97 PONTOTOC
FMLocal storm report, May 26, 8:35 PM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0829 PM 1 NE ALLEN OK 1.75 INCH HAIL
05/26/97 PONTOTOC
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:52 PM CDT | Tornado Warning | OUN | Hughes | 23 min |
| May 26, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 42 min |
| May 26, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| May 26, 8:24 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 51 min |
| May 26, 8:31 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love, Marshall | 49 min |
| May 26, 9:00 PM CDT | Tornado Warning | OUN | Johnston, Marshall | 30 min |
| May 26, 9:04 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston | 41 min |
| May 26, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 44 min |
| May 26, 9:18 PM CDT | Tornado Warning | OUN | Marshall | 27 min |
| May 26, 9:21 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 39 min |
| May 26, 9:49 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Johnston | 41 min |
| May 26, 10:08 PM CDT | Flash Flood Warning | OUN | Johnston, Marshall | 3 hr |
| May 26, 10:13 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 47 min |
| May 26, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Pushmataha | 49 min |
| May 26, 10:40 PM CDT | Tornado Warning | OUN | Marshall | 35 min |
| May 26, 10:45 PM CDT | Tornado Warning | OUN | Pushmataha | 45 min |
| May 26, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 52 min |
| May 27, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 59 min |
| May 27, 1:00 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 30 min |
| May 27, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Choctaw | 30 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.